Missouri, 2022Flash Flooding and Hail in Missouri, August 8 to 9, 2022
August 8 to 9, 2022 · NWS SGF · 37 events in 14 counties and zones
A southward shift in the Westerlies forced a slow moving front to move southeastward into the Ozarks Region on the 8th. The front then stalled and interacted with several upper level disturbances to produce heavy rainfall and severe storms over the area through the early afternoon of the 9th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $283,000
- Crop damage
- None recorded
- Events
- 37
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A southward shift in the Westerlies forced a slow moving front to move southeastward into the Ozarks Region on the 8th. The front then stalled and interacted with several upper level disturbances to produce heavy rainfall and severe storms over the area through the early afternoon of the 9th. The strongest storms occurred during the afternoon and evening of the 9th, producing widespread damaging wind gusts which blew down trees and powerlines, and hail to the size of ping pong balls. The hardest hit areas were along and south of Interstate 44 from Joplin to Springfield to south of Lebanon. Rainfall accumulations of two to over four inches occurred from the Lake of the Ozarks to Stockton Lake and then southward toward Springfield, Mount Vernon and Neosho.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 8, 11:38 AM CST, 22 minutes earlier.
Area forecast discussion, Aug 8, 11:38 AM CST, 22 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Springfield MO
1238 PM CDT Mon Aug 8 2022
Key Messages:
1. Scattered showers and thunderstorms today. Isolated gusty
downburst winds and localized flash flooding will be the main
hazards this afternoon/evening.
2. Continued unsettled weather through Tuesday and into Wednesday
as the front stalls over the region.
3. Slightly less hot the first half of the work week with cloud
cover and precipitation overhead.
4. Mostly dry forecast the second half of the week with more
uncertainty in the temperature forecast.
.SHORT TERM...(Today)
Issued at 318 AM CDT Mon Aug 8 2022
Looking at current water vapor imagery, we can observe weak
upper-level low pressure residing over the Missouri Bootheel
region and a shortwave trough over the Northern Plains that will
push eastwards into the Great Lakes region today. An associated
cold front currently located along a line from central Iowa to
far northwest Missouri to northern Kansas will dig southward into
the SGF forecast area later today and begin a period of unsettled
weather over the Missouri Ozarks.
A few isolated showers and thunderstorms may arrive as soon as
this morning over the northwestern portions of the CWA as the
front approaches. Greater convective coverage should materialize
this afternoon as moisture availability and instability increases.
Modeled RAP analysis suggests an environment marked with 1500-2500
J/kg MLCAPE and PWATs in the 1.8-2" range overspreading the area
this afternoon and evening. Depending on the degree of diurnal
heating and subsequent steepness of low-level lapse rates, a few
areas of isolated gusty downburst winds under the strongest
updrafts cannot be ruled out. With weak effective bulk shear,
widespread severe weather and organized storm structures are not
expected. The more robust storm cells will be capable of heavy
rainfall, so we will also need to monitor a localized flash
flooding threat.
As cloud cover increases today, we will likely see temperatures
reaching the upper 80s to mid 90s this afternoon.
.LONG TERM...(Tonight through Sunday)
Issued at 318 AM CDT Mon Aug 8 2022
As this frontal zone stalls near southern Missouri, multiple
rounds of precipitation will be possible tonight into Tuesday and
extending into Wednesday. A series of upper-level vorticity
maximums will also help to enhance lift during this time period.
Confidence is on the higher end that a widespread 0.25"-0.75" of
rainfall will be observed across most of the area through
Wednesday. With a moisture rich atmosphere overhead and relatively
weak mean flow and cloud-layer winds, training/slow-moving storms
may lead to isolated heavier rainfall amounts and a localized
flash flooding threat primarily along and south of the I-44
corridor. 00Z HREF ensemble probability matched-mean and ensemble
max products highlight the potential for isolated areas of 2+
inches through Wednesday.
Increased cloud cover and precipitation will keep temperatures in
the mid 80s to low 90s Tuesday and Wednesday. Mid- and upper-
level flow will begin to push a drier airmass into the region
during the day Wednesday diminishing rain chances and keeping any
convection constrained near the Missouri-Arkansas border and
south.
By Thursday, surface high pressure pushes into the region with the
upper-level ridge building back over the Central Plains towards
the end of the week. This will allow for a drier second half of
the week. Winds will turn more southerly by the weekend with a
gradual warm-up looking more probable. There are some signals that
the Eastern Ozarks region may stay in more easterly surface flow
which could allow for slightly cooler temperatures east of Highway
65 (temps in the 80s) and warmer temperatures over southwestern
Missouri and southeastern Kansas (temps in the 90s) towards the
end of this work week and into this weekend. The latest Climate
Prediction Center outlook favors above-average temperatures and
below-average precipitation later this weekend and into next week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1235 PM CDT Mon Aug 8 2022
VFR conditions are expected through the TAF period, outside of
any scattered thunderstorms. Thunderstorms will develop this
afternoon and continue through the evening. They will be very
scattered in nature and hard to pinpoint where they will occur.
Have carried VCTS and Prob30s for now however amendments are
possible. Gusty winds are likely under any thunderstorm. Winds
will remain out of the south to southwest through the period,
turning more northerly by the end of the TAF period and beyond.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
SHORT TERM...Langfeld
LONG TERM...Langfeld
AVIATION...Burchfield
Hazardous weather outlook, Aug 8, 4:38 AM CST, 7 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
538 AM CDT Mon Aug 8 2022
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-091045-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
538 AM CDT Mon Aug 8 2022
This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Elevated lightning risk.
Significant excessive heat risk.
Limited excessive rainfall risk
DISCUSSION...
Scattered showers and thunderstorms are expected to increase in
coverage this afternoon and evening. Localized excessive rainfall
and gusty downburst winds will be the main hazards with any of the
stronger storms. Heat indices will rise into the mid 90s to near
100 across the forecast area this afternoon.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Continued unsettled weather is expected through Wednesday.
Widespread severe weather is not expected, however with a
moisture rich environment we will need to monitor heavy rainfall
and a subsequent localized flooding risk.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket
This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf
Langfeld
Event by event
27 thunderstorm wind, 6 flash flood, 4 hail. Local standard time, as filed.
Thunderstorm Wind, Oregon
- When
- August 8, 12:00 PM CST
- Where
- Oregon County, 1.38 mi N of Woodside to 0.1 mi SE of Greer
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.770, -91.400
Several large trees limbs were reported down.
Thunderstorm Wind, Oregon
- When
- August 8, 12:12 PM CST
- Where
- Oregon County, 0.69 mi N of Alton to 0.76 mi NNE of Alton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.710, -91.400
Several trees were reported down causing power outages on Old Cane Bluff Road near Highway 19.
Thunderstorm Wind, Wright
- When
- August 8, 1:23 PM CST
- Where
- Wright County, 2.35 mi NNE of Odin to 2.26 mi SW of Boyer
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.300, -92.610
Several trees were reported down.
Thunderstorm Wind, Wright
- When
- August 8, 1:31 PM CST
- Where
- Wright County, 2.14 mi SSW of Boyer to 2.27 mi S of Boyer
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Utility Company
- Coordinates
- 37.290, -92.560
Several power lines were reported down. near Hartville.
Thunderstorm Wind, Wright
- When
- August 8, 1:55 PM CST
- Where
- Wright County, 1.76 mi SE of Mingsville to 1.97 mi SE of Mingsville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Utility Company
- Coordinates
- 37.430, -92.360
Several utility lines were reported down near Manes and Competition.
Thunderstorm Wind, Texas
- When
- August 8, 2:56 PM CST
- Where
- Texas County, Cabool to 0.28 mi WSW of Cabool Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 37.130, -92.100
High winds downed a power pole.
Thunderstorm Wind, Texas
- When
- August 8, 3:00 PM CST
- Where
- Texas County, 2.14 mi NNE of Elk Creek to 0.49 mi NNW of Tyrone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Utility Company
- Coordinates
- 37.210, -91.990
A tree was reported down on a power line.
Thunderstorm Wind, Douglas
- When
- August 8, 3:46 PM CST
- Where
- Douglas County, 0.55 mi E of Evans to 1.11 mi E of Evans
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 36.900, -92.440
Several trees were reported down in the county near Highways 14 and C.
Thunderstorm Wind, Douglas
- When
- August 8, 4:00 PM CST
- Where
- Douglas County, 2.16 mi SE of Gentryville to 2.02 mi S of Buckhart
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 36.850, -92.340
Multiple trees were reported down on County Road 347 near Highway 14.
Flash Flood, Pulaski
- When
- August 8, 4:15 PM CST to August 9, 12:00 AM CST
- Where
- Pulaski County, 1.49 mi SSE of St Robert to 1.9 mi SSE of St Robert
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 37.800, -92.220
Excessive rainfall flooded several roads.
Thunderstorm Wind, Ozark
- When
- August 8, 4:15 PM CST
- Where
- Ozark County, 0.55 mi W of Dora to 1.25 mi ESE of Dora
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Utility Company
- Coordinates
- 36.780, -92.240
The Dora area had five power lines and two power poles broken along with trees on power lines.
Thunderstorm Wind, Greene
- When
- August 8, 4:40 PM CST
- Where
- Greene County, 0.88 mi SE of Bois D Arc to 2.05 mi ESE of Bois D Arc
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.240, -93.510
Two large trees were reported down.
Thunderstorm Wind, Jasper
- When
- August 8, 4:43 PM CST
- Where
- Jasper County, 1.49 mi SSW of La Russell to 1.47 mi S of La Russell
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- State Official
- Coordinates
- 37.110, -94.080
Several trees and powerlines were reported down in the area of County Road 30 and Dogwood.
Thunderstorm Wind, Lawrence
- When
- August 8, 4:45 PM CST
- Where
- Lawrence County, 0.55 mi W of Logan to 0.34 mi SE of Logan
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.030, -93.640
A large tree was reported down.
Thunderstorm Wind, Greene
- When
- August 8, 4:49 PM CST
- Where
- Greene County, 0.88 mi NE of Bois D Arc to 1.11 mi ENE of Bois D Arc
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.260, -93.510
Numerous trees and power lines were reported down.
Thunderstorm Wind, Greene
- When
- August 8, 4:54 PM CST
- Where
- Greene County, 0.69 mi S of Bois D Arc to 2.13 mi ESE of Bois D Arc
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 37.240, -93.520
Power lines and trees were reported down on Farm Road 116.
Thunderstorm Wind, Newton
- When
- August 8, 4:56 PM CST
- Where
- Newton County, 0.55 mi E of Racine to 2.16 mi E of Racine
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Broadcast Media
- Coordinates
- 36.900, -94.520
Several trees and power lines were reported down.
Thunderstorm Wind, Greene
- When
- August 8, 5:00 PM CST
- Where
- Greene County, 0.55 mi E of Brookline to 2.12 mi E of Brookline
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Emergency Manager
- Coordinates
- 37.170, -93.420
A personal Davis Weather Station measured a 65 mph wind gust.
Thunderstorm Wind, Greene
- When
- August 8, 5:05 PM CST
- Where
- Greene County, 1.65 mi E of Republic to 2.22 mi SSE of Republic Westport Ar
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.120, -93.450
A large tree was reported down.
Thunderstorm Wind, Newton
- When
- August 8, 5:10 PM CST
- Where
- Newton County, 0.69 mi S of Fredville to 1.31 mi ESE of Fredville
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 36.910, -94.420
A trained spotter reported a 60 mph wind gust near mile marker 30.
Flash Flood, Greene
- When
- August 8, 5:18 PM CST to August 9, 1:00 AM CST
- Where
- Greene County, 1.49 mi SSE of Republic Westport Ar to 2.07 mi S of Republic Westport Ar
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.130, -93.440
Excessive rain caused flash flooding across Hines Street near Brookline Fire Station 2.
Flash Flood, Greene
- When
- August 8, 5:19 PM CST to August 9, 1:00 AM CST
- Where
- Greene County, 0.69 mi S of Republic to 0.72 mi S of Republic
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 37.110, -93.480
Street flooding was reported causing traffic issues.
Thunderstorm Wind, Christian
- When
- August 8, 5:20 PM CST
- Where
- Christian County, Nixa to 1.48 mi E of Nixa
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.050, -93.300
Multiple large tree limbs were reported down.
Thunderstorm Wind, Christian
- When
- August 8, 5:20 PM CST
- Where
- Christian County, 0.55 mi E of Clever to 0.98 mi E of Clever
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 37.030, -93.470
Light damage occurred to a home with some shingles removed.
Thunderstorm Wind, Lawrence
- When
- August 8, 5:20 PM CST
- Where
- Lawrence County, 2.21 mi E of Verona to 1.07 mi W of Aurora
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.970, -93.760
A large tree and several large limbs were reported down.
Hail, Taney
- When
- August 8, 5:30 PM CST
- Where
- Taney County, 0.89 mi SE of Branson
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 36.640, -93.210
Hail dollar sized hail was reported at Branson Landing.
Thunderstorm Wind, Greene
- When
- August 8, 5:30 PM CST
- Where
- Greene County, 2.14 mi SSE of Republic Westport Ar to 1.71 mi W of Battlefield
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.120, -93.440
A large tree was reported down at the intersection of Farm Roads 97 and 182.
Hail, Taney
- When
- August 8, 5:32 PM CST
- Where
- Taney County, 1.49 mi NNW of Kirbyville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.640, -93.180
Quarter sized hail was reported via MPing.
Hail, Stone
- When
- August 8, 5:45 PM CST
- Where
- Stone County, 2.16 mi NE of Jamesville
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 36.990, -93.340
Ping pong ball sized hail was reported in northern Stone County.
Thunderstorm Wind, Christian
- When
- August 8, 5:45 PM CST
- Where
- Christian County, 1.49 mi NNE of Nixa to 1.58 mi W of Cassidy
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 37.070, -93.290
Large limbs up to 4 inches in diameter was reported down blocking Main Street.
Thunderstorm Wind, Taney
- When
- August 8, 6:25 PM CST
- Where
- Taney County, 0.89 mi SE of Branson Mem Arpt to 1.51 mi ESE of Branson Mem Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.640, -93.270
Winds estimated at 60 mph were reported via MPing.
Thunderstorm Wind, Taney
- When
- August 8, 6:25 PM CST
- Where
- Taney County, 0.69 mi S of Branson to 0.82 mi ESE of Branson
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $125,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 36.640, -93.220
Sporadic but widespread wind damage was reported throughout the city of Branson. Multiple trees were reported down, including some on vehicles. Several power lines and poles were also downed.
Flash Flood, Christian
- When
- August 8, 6:27 PM CST to August 9, 2:00 AM CST
- Where
- Christian County, 0.88 mi NW of Nixa to 0.93 mi NNW of Nixa
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.060, -93.310
Several sections of roads north and west of Nixa, including Tracker Road, were flooded and impassable.
Flash Flood, Stone
- When
- August 8, 9:30 PM CST to August 9, 5:00 AM CST
- Where
- Stone County, 0.88 mi NE of Union City to 0.57 mi ENE of Union City
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 36.990, -93.460
Dry Crane Creek flooded 2-3 feet over Jasmine Road.
Flash Flood, Christian
- When
- August 8, 11:00 PM CST to August 9, 7:00 AM CST
- Where
- Christian County, 1.1 mi E of Terrell to 0.86 mi E of Terrell
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 37.080, -93.400
Wilsons Creek at Old Limey Road was flooded and impassable due to heavy rain and flooding.
Hail, Cedar
- When
- August 8, 11:45 PM CST
- Where
- Cedar County, 0.55 mi E of Arnica
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 37.750, -93.710
Ping Pong ball sized hail was reported in a rural areas near Arnica.
Thunderstorm Wind, Newton
- When
- August 9, 1:17 AM CST
- Where
- Newton County, 2.21 mi W of Tipton Ford to 0.99 mi W of Tipton Ford
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 36.980, -94.460
Two power poles, a few trees and numerous limbs were reported down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Michigan, August 8, 20222 deaths · 1 event
- Wildfire in Washington, August 8 to 11, 2022$3.1 million · 1 event
- Wildfire in Washington, August 8 to 21, 2022$1.5 million · 1 event
- Flash Flooding and Damaging Winds in California, August 8 to 11, 20221 injured · $216,000 · 61 kt wind · 8 events
- Flash Flood and Debris Flows in New Mexico, August 8, 2022$170,000 · 3 events
- Tornado and Flood in Florida, August 8, 2022$51,000 · 1 in hail · 6 events
- Flash Flooding and Lightning Strike in Illinois, August 8, 20223 injured · 8 events
- Flash Flood in New Mexico, August 8, 2022$25,000 · 1 event
- Damaging Winds in New York, August 8, 2022$18,000 · 51 kt wind · 6 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 8 to 12, 202216 events
- Lightning Strike in Alabama, August 8, 2022$20,000 · 1 event
- Damaging Winds in Oklahoma, August 8, 2022$15,000 · 61 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1052794, 1052780, 1052810, 1052805, 1052806, 1052781, 1052807, 1052796, 1052795, 1052769, 1052809, 1052804, 1052799, 1052783, 1052782, 1052788, 1052797, 1052798, 1052784, 1052790, 1052771, 1052777, 1052792, 1052793, 1052801, 1052772, 1052785, 1052774, 1052779, 1052786, 1052787, 1052791, 1052773, 1052775, 1052776, 1052778, 1052803.